Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 24, 2008, 4:55 PM MDT for 4 counties in North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2008, 4:55 PM MDT (22:55 UTC)
- Expired
- May 24, 2008, 5:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Adams County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 242255
SVRBIS
NDC001-037-041-085-242345-
/O.NEW.KBIS.SV.W.0002.080524T2255Z-080524T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM MDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EASTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
EASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 545 PM MDT
* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 22
MILES SOUTH OF BENTLEY...OR NEAR LEMMON...AND MOVING NORTH AT 39
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BENTLEY BY 520 PM MDT...
BURT BY 525 PM MDT...
NEW LEIPZIG BY 530 PM MDT...
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.
LAT...LON 4662 10234 4663 10206 4662 10143 4595 10160
4594 10240
TIME...MOT...LOC 2255Z 189DEG 34KT 4608 10213
$$
KS2 follow-up statements
000
WWUS53 KBIS 242314
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT SAT MAY 24 2008
NDC001-037-041-085-242345-
/O.CON.KBIS.SV.W.0002.000000T0000Z-080524T2345Z/
GRANT ND-HETTINGER ND-ADAMS ND-SIOUX ND-
514 PM MDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN SIOUX...EASTERN ADAMS...EASTERN HETTINGER AND
WESTERN GRANT COUNTIES...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 22 MILES SOUTH OF BENTLEY...OR 13 MILES NORTHEAST OF
LEMMON...MOVING NORTH AT 32 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF HEIL...7 MILES SOUTHWEST OF LEITH AND 8 MILES
SOUTHEAST OF ELGIN BY 545 PM MDT...
LAT...LON 4662 10234 4663 10206 4662 10143 4595 10160
4594 10240
TIME...MOT...LOC 2314Z 201DEG 28KT 4608 10189
$$
KS000
WWUS53 KBIS 242325
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT SAT MAY 24 2008
NDC001-041-242335-
/O.CAN.KBIS.SV.W.0002.000000T0000Z-080524T2345Z/
HETTINGER ND-ADAMS ND-
525 PM MDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADAMS AND EASTERN
HETTINGER COUNTIES IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT SUNDAY MORNING
FOR SOUTHERN NORTH DAKOTA.
LAT...LON 4663 10206 4662 10143 4596 10160 4595 10161
4595 10200 4626 10200
TIME...MOT...LOC 2325Z 201DEG 28KT 4616 10185
$$
NDC037-085-242345-
/O.CON.KBIS.SV.W.0002.000000T0000Z-080524T2345Z/
GRANT ND-SIOUX ND-
525 PM MDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN SIOUX AND WESTERN GRANT COUNTIES...
AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 18 MILES SOUTH OF NEW LEIPZIG...OR 18 MILES NORTHEAST OF
LEMMON...MOVING NORTH AT 32 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF HEIL...7 MILES SOUTHWEST OF LEITH AND 8 MILES
SOUTHEAST OF ELGIN BY 545 PM MDT...
LAT...LON 4663 10206 4662 10143 4596 10160 4595 10161
4595 10200 4626 10200
TIME...MOT...LOC 2325Z 201DEG 28KT 4616 10185
$$
KSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:46 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 24, 1:46 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT SAT MAY 24 2008 .SHORT TERM...SATURDAY THROUGH TUESDAY NIGHT... MODELS ARE IN GOOD AGREEMENT CONCERNING SATURDAY AFTERNOON MIDDLE LEVEL SHORTWAVE/JET STREAK ENERGY PASSING OVER CENTRAL NORTH DAKOTA WHILE REVOLVING AROUND A CORE UPPER LEVEL LOW IN EASTERN MONTANA. IT APPEARS THAT THE 12 UTC GFS IS ALONE IN HOW IT HANDLES ASSOCIATED PRECIPITATION...HOWEVER...SINCE IT EXPANDS THE ONGOING CONVECTION OVER SOUTH CENTRAL NORTH DAKOTA AND PROGRESSES IT NORTHEASTWARD. MEANWHILE...BOTH THE 12 UTC NAM AND 00 UTC ECMWF INSIST THAT THE CONVECTION WILL FIRE OVER CENTRAL SOUTH DAKOTA AND MOVE NORTHEASTWARD INTO EASTERN NORTH DAKOTA. AT THIS TIME HAVE CHOSEN TO GO WITH A FORECAST MORE LIKE THE 12 UTC GFS...SINCE THE 17 UTC SURFACE OBSERVATIONS INDICATE THAT THE SURFACE COLD FRONT IS ALONG THE SOUTH DAKOTA/WYOMING BORDER AND EXTENDS SOUTH FROM THERE. THE CONVECTIVE INITIATION POINT SHOULD BE THE JUXTAPOSITION OF MIDDLE LEVEL SHORTWAVE ENERGY AND THE SURFACE TROUGH EXTENDING OUT OF SOUTHEAST MONTANA AND INTO THE NEBRASKA PANHANDLE...WHICH CORRESPONDS WELL TO THE AXIS OF INSTABILITY AND GREATEST MIDDLE LEVEL HEIGHT FALLS. THE STORM MOTION VECTOR IS NEARLY DUE NORTH AT 60 KNOTS. THEREAFTER...EXPECT PRECIPITATION TO PUSH NORTHEASTWARD TONIGHT...WITH LINGERING SHOWERS A POSSIBILITY ON SUNDAY DUE TO STEEPENING LAPSE RATES AS DAYTIME HEATING COMBINES WITH COLD MIDDLE LEVEL TEMPERATURES ASSOCIATED WITH THE MIDDLE LEVEL LOW. TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE TO AVERAGE IN THE SHORT RANGE...AND WINDS WILL PRESENT PROBLEMS UNTIL THE NEXT SURFACE RIDGE PASSES OVER NORTH DAKOTA ON MONDAY EVENING/TUESDAY. FINALLY...THE NCEP/STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTH DAKOTA UNTIL 10 PM CDT. WHILE NORTH DAKOTA IS NOT INCLUDED IN THE WATCH AREA...IT IS REASONABLE TO EXPECT SOME OF THE SEVERE CONVECTION TO CROSS THE BORDER THIS EVENING AND CAUSE HAIL OR HIGH WINDS OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... MODELS IN FAIR AGREEMENT ON THE GENERAL TREND WEDNESDAY THROUGH FRIDAY. THE MODELS HAVE SPLIT FLOW ALOFT ON WEDNESDAY...WITH THE FORECAST AREA UNDER THE INFLUENCE OF A BROAD TROUGH...BUT BY SATURDAY THE MODELS INDICATE THAT WE WILL BECOME UNDER THE INFLUENCE OF THE NORTHERN FLOW AS AN UPPER LEVEL SHORT WAVE/TROUGH MOVES INTO CENTRAL CANADA. OVERALL THIS TREND INDICATES BETTER CHANCE OF PRECIP AFTER WEDNESDAY...BUT WITH TEMPERATURES NEAR NORMAL. THIS IS IN LINE WITH THE PREVIOUS FORECAST SO ONLY MINOR CHANGES MADE. && .AVIATION... THE SURFACE LOW WAS IN IN THE SOUTHEAST CORNER OF MONTANA THIS AFTERNOON AND WILL CONTINUE TO MOVE SLOWLY NORTH THROUGH SUNDAY MORNING. THE SYSTEM IS DEEP AND BROAD WITH SHOWERS TO ITS NORTHWEST AND SHOWERS AND THUNDERSTORMS TO ITS EAST. THIS WILL BRING A BROAD RANGE OF WEATHER CONDITIONS TO EASTERN MONTANA AND NORTH DAKOTA... WITH HEAVY RAIN AND HAIL POSSIBLE WITH THE THUNDERSTORMS IN SOUTH CENTRAL AND EASTERN NORTH DAKOTA...AND LIGHT TO MODERATE RAIN AND FOG IN EASTERN MONTANA AND WESTERN NORTH DAKOTA. STRONG SURFACE WINDS CAN ALSO BE EXPECTED. && .FIRE WEATHER... FIRE WEATHER CONCERNS SHOULD BE MINIMAL OVER THE NEXT FEW DAYS. MANY AREAS OF WESTERN AND CENTRAL NORTH DAKOTA HAVE ALREADY RECEIVED AROUND A HALF INCH OF PRECIPITATION SATURDAY...WITH MORE SHOWERS AND/OR THUNDERSTORMS EXPECTED SATURDAY EVENING INTO SUNDAY MORNING. GIVEN GREENNESS VALUES LARGELY OVER 30 PERCENT AND VERY RECENT RAINFALL...RANGELAND FIRE INDICES SHOULD REMAIN WELL BELOW THE VERY HIGH TO EXTREME LEVELS THAT HAVE BECOME COMMON IN NORTH DAKOTA THIS SPRING. ALL THAT SAID...IT IS STILL IMPORTANT TO NOTE THAT THUNDERSTORMS ARE FORECAST OVER THE NEXT DAY OR TWO...SO THERE IS A CHANCE FOR SOME LIGHTENING-INITIATED FIRES OVER THE WESTERN AND CENTRAL PARTS OF THE STATE. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051. && SCHECK/TSW
Hazardous weather outlook, May 24, 2:27 PM MDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 327 PM CDT SAT MAY 24 2008 NDZ002>005-010>013-019>023-025-034>037-042-252030- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT- 327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON. AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON THE INCREASE FOR THIS EVENING AND TONIGHT...MAINLY ACROSS THE SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. A FEW OF THE THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH CENTRAL NORTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR PATCHY FROST TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017-018-031>033-040-041-043-044-252030- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR PATCHY FROST TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ045>048-050-051-252030- SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 327 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON. AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH CENTRAL NORTH DAKOTA THIS EVENING. CURRENT OBSERVATIONS INDICATE AN AXIS OF MOISTURE EXTENDING FROM THE CENTRAL PLAINS INTO EXTREME NORTHWESTERN SOUTH DAKOTA...WHERE THE BEST SURFACE MOISTURE CONVERGENCE ALSO EXISTS. EXPECT A LINE OF CONVECTION TO FIRE BEFORE 00 UTC ALONG THE PRONOUNCED SURFACE TROUGH IN WESTERN SOUTH DAKOTA. STORMS SHOULD MOVE NORTH NORTHEASTERLY AT AROUND 60 MPH...AS THEY QUICKLY DISSIPATE OVER NORTH DAKOTA DUE TO STABLE AIR ENTRAINMENT. STILL...SOME SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA...WITH WIND SHEAR PROFILES FAVORING SOME SUPERCELL DEVELOPMENT ALONG THE LINE. ANY SEVERE WEATHER THAT DOES MOVE OVER THE STATE SHOULD BE OF THE HAIL AND/OR STRONG WINDS TYPE...SINCE RATHER STABLE LOW-LEVEL THERMODYNAMIC PROFILES SHOULD PROHIBIT LOW-LEVEL MESOCYCLOGENESIS AND REDUCE TORNADO FORMATION POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR PATCHY FROST TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. STAY TUNED FOR THE LATEST UPDATES AND FOR POSSIBLE CONVECTIVE WATCHES. SCHECK
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:48 AM MDT | Wind Advisory | BIS | Bottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more | 15 hr |
| May 24, 10:11 AM MDT | River Flood Warning | BIS | McKenzie, Williams | 4 days |
| May 24, 5:43 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.